Yeungnam Univ J Med.  2017 Jun;34(1):115-118. 10.12701/yujm.2017.34.1.115.

Insulin autoimmune syndrome associated with alpha-lipoic acid in a young woman with no concomitant disease

Affiliations
  • 1Department of Internal Medicine, Gangnam Severance Hospital, Yonsei University College of Medicine, Seoul, Korea. JISUNN@yuhs.ac

Abstract

Insulin autoimmune syndrome (IAS) is characterized by spontaneous hypoglycemia, extremely high serum insulin levels, and high titers of autoantibodies against endogenous insulin, in the absence of exogenous insulin injection. IAS often occurs following exposure to sulfhydryl-containing drugs, including alpha-lipoic acid (ALA). A 30-year-old woman without diabetes visited our outpatient clinic with recurrent hypoglycemia. She had been taken ALA for weight reduction since 3 weeks ago. Further hypoglycemia work up revealed very high insulin levels, C-Peptide levels and positive insulin antibodies. And conventional imaging examinations were negative for insulinoma or other pancreatic tumors. Finally, the diagnosis of Insulin autoimmune syndrome (IAS) was made. Following the cessation of ALA, hypoglycemia improved, with no medication, and the patient experienced no further hypoglycemic attacks over the next month. The use of ALA as a nutritional supplement is increasing. We report a case of IAS associated with ALA in a non-diabetic patient.

Keyword

Insulin autoimmune syndrome; Alpha-lipoic acid; Insulin autoantibodies

MeSH Terms

Adult
Ambulatory Care Facilities
Autoantibodies
C-Peptide
Diagnosis
Female
Humans
Hypoglycemia
Insulin Antibodies
Insulin*
Insulinoma
Thioctic Acid*
Weight Loss
Autoantibodies
C-Peptide
Insulin
Insulin Antibodies
Thioctic Acid
Full Text Links
  • YUJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr